Alert archive / Virginia / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Blacksburg, VA

June 4, 201630 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood watch at Jun 4, 2016, 4:34 AM EDT for 30 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jun 4, 2016, 4:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2016, 4:34 AM EDT (08:34 UTC)
In effect from
Jun 4, 2016, 4:00 PM EDT
Expired
Jun 5, 2016, 12:00 AM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 37 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS61 KRNK 040834
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT SAT JUN 4 2016

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON
AND EVENING...

.A STATIONARY FRONT EXTENDS FROM NORTH-CENTRAL VIRGINIA INTO THE
OHIO VALLEY. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH
MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE
RAINFALL.

VAZ020-024-035-041700-
/O.NEW.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH-ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA...
AMHERST
434 AM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL VIRGINIA AND WEST 
  CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA...BATH AND 
  ROCKBRIDGE. 

* FROM THIS AFTERNOON THROUGH THIS EVENING.

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THE HIGHER TERRAIN...EITHER SIDE OF THE SHENANDOAH VALLEY THIS
  AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE
  INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS OF 2-3 INCHES ARE
  POSSIBLE.

* THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET
  CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF.
  SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS IN
  ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

11
4 follow-up statements
877 
WGUS61 KRNK 041529
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT SAT JUN 4 2016

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON
AND EVENING...

.A STATIONARY FRONT EXTENDS FROM NORTH-CENTRAL VIRGINIA INTO THE
OHIO VALLEY. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH
MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE
RAINFALL.

VAZ020-024-035-050000-
/O.CON.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH-ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA...
AMHERST
1129 AM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. 
  IN WEST CENTRAL VIRGINIA...BATH AND ROCKBRIDGE. 

* FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THE HIGHER TERRAIN...EITHER SIDE OF THE SHENANDOAH VALLEY THIS
  AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE
  INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS UP TO THREE INCHES ARE
  POSSIBLE.

* THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET 
  CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. 
  SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS 
  IN ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
238 
WGUS61 KRNK 041835
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT JUN 4 2016

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON
AND EVENING...

.A STATIONARY FRONT EXTENDS FROM WEST VIRGINIA INTO NORTH
CAROLINA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH
MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE
RAINFALL.

NCZ001-002-018-VAZ007-009>019-022-023-034-045>047-059-WVZ042>044-
507-508-050245-
/O.EXA.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
ROANOKE...SALEM...FINCASTLE...BEDFORD...LYNCHBURG...APPOMATTOX...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
235 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHWEST NORTH 
  CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY 
  NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA... 
  APPOMATTOX...BEDFORD...BLAND...BOTETOURT...BUCKINGHAM... 
  CAMPBELL...CARROLL...CHARLOTTE...CRAIG...FLOYD...GILES... 
  GRAYSON...MONTGOMERY...PULASKI...ROANOKE...SMYTH...TAZEWELL 
  AND WYTHE. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... 
  MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. 

* UNTIL MIDNIGHT EDT TONIGHT

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
  AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE INCH
  EXPECTED. LOCALIZED HEAVIER AMOUNTS UP TO THREE INCHES ARE
  POSSIBLE.

* THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET
  CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF.
  SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS. IN
  ADDITION...FLASH FLOODING IS POSSIBLE IN URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

VAZ020-024-035-050245-
/O.CON.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH-ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA...
AMHERST
235 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. 
  IN WEST CENTRAL VIRGINIA...BATH AND ROCKBRIDGE. 

* UNTIL MIDNIGHT EDT TONIGHT

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
  SHENANDOAH VALLEY THIS AFTERNOON AND EVENING...WITH AVERAGE
  AMOUNTS OF ONE HALF TO ONE INCH EXPECTED. LOCALIZED HEAVIER
  AMOUNTS UP TO THREE INCHES ARE POSSIBLE.

* THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET 
  CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. 
  SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS 
  IN ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
523 
WGUS61 KRNK 050221
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 PM EDT SAT JUN 4 2016

...VERY HEAVY RAIN TO CONTINUE ACROSS PARTS OF THE AREA...

.A LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE
PROGRESSING ACROSS THE EASTERN PORTION OF THE REGION...ESPECIALLY
AREAS NEAR AND EAST OF LYNCHBURG.

NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-059-
WVZ042>044-507-508-050400-
/O.CON.KRNK.FF.A.0003.000000T0000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
1021 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST 
  WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN 
  VIRGINIA...ALLEGHANY VA...AMHERST...APPOMATTOX...BATH... 
  BEDFORD...BLAND...BOTETOURT...BUCKINGHAM...CAMPBELL... 
  CARROLL...CHARLOTTE...CRAIG...FLOYD...GILES...GRAYSON... 
  MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL 
  AND WYTHE. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... 
  MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. 

* UNTIL MIDNIGHT EDT TONIGHT

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
  MIDNIGHT...ESPECIALLY IN AREAS NEAR AND EAST OF LYNCHBURG. THIS
  LAST ROUND OF PRECIPITATION COULD BRING AN ADDITIONAL ONE TO TWO
  INCHES OF RAIN.

* THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET 
  CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. 
  SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS. 
  IN ADDITION...FLASH FLOODING IS POSSIBLE IN URBAN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
738 
WGUS61 KRNK 050359
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT SAT JUN 4 2016


NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-059-
WVZ042>044-507-508-050500-
/O.EXP.KRNK.FF.A.0003.000000T0000Z-160605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
1159 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA...
VIRGINIA AND SOUTHEAST WEST VIRGINIA WILL EXPIRE AT MIDNIGHT EDT
TONIGHT. THE HEAVIEST RAIN HAS MOVED EAST OF OUR REGION FOR TONIGHT.
THE THREAT FOR WIDESPREAD FLOODING HAS ENDED FOR TONIGHT. HOWEVER,
A COLD FRONT WILL MOVE EAST ACROSS OUR REGION SUNDAY WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 2:39 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 4, 2:39 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 AM EDT SAT JUN 4 2016

.SYNOPSIS...
A weak cold front to the north of the region will drop south
stalling across the Virginias tonight, before retreating north as
a warm front on Saturday. A strong cold front will move across the
Ohio Valley Saturday, then through the Mid Atlantic Region Sunday.
Drier and somewhat cooler weather is expected next week following
Sunday's frontal passage.

&&

.NEAR TERM /THROUGH TODAY/...
As of 650 PM EDT Friday...

Late afternoon convection started decreasing in coverage after
about 600 PM. Current activity in greatest in areas near Lynchburg
and points east, and also near the NC/VA line between I-77 and
Martinsville. Suspect the activity to continue to dissipate through
the evening hours with areas in the south and east ending last.

As of 300 PM EDT Friday...

Bands of slow moving convection continue across the area late this
afternoon although overall coverage and intensity remains a bit less
under weaker MUCAPE values and less moisture convergence. Think
this trend of bands to almost widely scattered shotgun type
shra/tsra will continue into early this evening before seeing
storms fade a bit quicker tonight given less support aloft. Some
solutions do show a little more concentration of multiple bands
ending up over the south and east so will trend toward low likely
pops where currently ongoing and mainly Piedmont by early this
evening. After loss of heating, cutting pops to slight chances by
mid/late evening and then little overnight. Patchy fog again
likely espcly where earlier rainfall occurred and more widespread
in the valleys late given some clearing over residual moisture.
Low temps again rather muggy and perhaps a little milder than the
last few nights but still mostly 60s.

Area to start out mostly in a lull Sat morning under rather high
heights between the weak residual surface front to the north and deeper
southwest flow just west of the mountains. Models tend to lift this
boundary back north and quickly back the flow under an increasing
southwest jet aloft including impressive low level theta-e advection
during the afternoon. Progged CAPE values of over 2K J/KG in spots
would support convection unzipping espcly western ridges per
differential heating and ahead of a weak shortwave approaching from the
west. Think lift may stay mainly west of the Blue Ridge with only
isolated pop up coverage in the east similar to the latest NAM. Thus
running with likely pops western third by late afternoon and decent
chances elsewhere given the degree of instability. Better severe pulse
threat also looks to be over the west where multicellular bands again
possible, so keeping mention in the HWO per current Day2 SPC
outlook. A warmer start along with additional warming aloft under
weak compression early on supports a rather hot/humid afternoon
with highs mostly in the 80s and perhaps topping 90 southeast.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 150 PM EDT Friday...

Ridging aloft will continue to break down Sat night in advance of the
strong upper trough and associated surface cold front that will be
approaching the western mountains Sunday morning. Increasing southwest
flow aloft along with deep moisture transport should keep the threat
for convection around overnight. However appears coverage more
widespread during the evening as a weak wave aloft rides across
and the residual warm front across the north lifts out. Decent
shear along with residual instability would again allow for deeper
convection mountains during the evening with perhaps a lull after
midnight in all except the north ahead of the pre-frontal
shra/tsra to the west. This continues to support mainly likely
pops western half early and overall chance coverage overnight Sat
night.

Surface cold front pushes into the area Sunday with still lingering
timing differences between the faster ECMWF/CMC and the slower GFS with
the NAM about in between. Eastward advance of this axis of weaker
showers during the morning critical to just how much insolation
if any occurs east of the mountains and subsequent deep instability.
However dynamics are quite impressive along with shear values, so
may not take quite as much instability given such progged strong
lift under a highly diffluent axis along/east of the Blue Ridge to
produce bands/clusters of stronger storms. Since the most likely
scenario appears for some jump to take place from shallow morning
convection west to deeper storms east where models have the best
parameters, have again upped pops to categorical west early on
and higher likelys out east mainly in the afternoon. This matches
up best with the latest severe outlook from SPC in having a slight
or better risk east of the Blue Ridge on Sunday. High temps mostly
70s under more clouds west but bumping into the low/mid 80s from
the Blue Ridge east, with a lean toward a slightly slower trend
as typical with fronts into such ridging aloft.

Front should finally sweep across from west to east Sunday night under
the passing upper trough allowing for much drier air to swing in after
midnight Sunday night. Could still be some ongoing convection mainly
eastern and far western sections Sunday evening before diminishing to
only upslope driven lighter showers northwest overnight. Otherwise
downslope drying should lead to clearing east of the ridges during the
night with cool/dry advection allowing cooler temps and lower
humidity to overspread much of the area by early Monday.

Cool advection should continue on Monday on breezy westerly winds as
the region slides between the exiting front to the east and the next
upstream shortwave approaching from the northwest. In between, should
see a nose of high pressure build in from the west making for mainly
sunny skies and highs mid/upper 70s mountains to 80-85 east but under
much less humidity.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1235 PM EDT Friday...

Overall quiet period to continue during next week with dry/comfortable
weather under high pressure and rather low humidity until the end of
the week. Will initially be in between the earlier cold front to the
east Monday night and the main upstream shortwave trough that looks to
cross the region Tuesday, bringing another mainly dry secondary
cold front through the area by Tuesday afternoon. Once this
boundary crosses the region, should see a reinforcing surge of
lower dewpoint air on gusty west/northwest winds Tuesday into
Tuesday night. This before high pressure builds closer Wednesday,
overhead Thursday, and then offshore Friday. Latest models have
again trended a bit weaker with less digging of the upper trough
in turn resulting in guidance being slightly warmer for midweek.
However still appears will be enough cool advection to support
highs in the 70s to low 80s and lows in the 50s into Thursday,
with the coolest lows Wednesday night when a few valley 40s could
occur. Otherwise mainly dry with any upslope showers mainly
limited to behind the front over the northwest Tuesday. Warmer air
along with some humidity will return by Friday as heights start to
build, and the surface high moves east resulting in return flow
and temps jumping back into the 80s.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Saturday...

Very weak chaotic flow across the region with brief building high
pressure aloft and a weak diffuse frontal boundary or convective
outflow boundary draped across the region. Main concern early this
morning will be development of fog/stratus per moist boundary
layer...with highest probability of ifr/lifr in the river valleys.
This has been advertised at our usual terminals KBCB/KLWB/KLYH
with IFR-LIFR cigs/vsbys during the 09Z-13Z time frame.

Saturday...our attention turns to a deepening upper trough
shifting eastward from the central U.S. Brief upper ridging is
noted in advance of this feature during the day Saturday...but by
afternoon...we are starting to see sufficient
instability/shear/dynamics from the approaching trough and
resident air mass to support scattered thunderstorm
development...some of which could become strong to severe after
18z/2PM...deep convection continuing into the evening. Have
included VCTS for all terminals and will amend accordingly to
include better timing once radar trends become established later
today.

Outside the early morning fog/low clouds and afternoon/evening
thunderstorms today...cigs and vsbys should be largely VFR. KROA
may see VFR cigs/vsbys through much of the period.

EXTENDED DISCUSSION...

With the approaching upper trough and increasingly favorable
dynamics Saturday night...convection could well linger into the
nighttime hours and potentially well after midnight. Activity
should begin to diminish early Sunday...but expect redevelopment
of robust convection mainly along and east of the Blue Ridge
Sunday...although there remains some potential for slower movement
of the front/upper trough and convection could redevelop farther
west and impact much of the forecast area again Sunday afternoon.
The potential exists for strong to severe thunderstorms
Sunday...especially east of the blue Ridge.

After the front moves east of the area...a much drier airmass
will overtake the region for early next week...although there
could be a lingering period of upslope clouds across the mountains
early in the week impacting KLWB and KBLF the most.
Otherwise...conditions appear to be largely VFR beyond Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...DS/JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, Jun 3, 11:03 PM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EDT FRI JUN 3 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-041100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1103 PM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY LATE
AFTERNOON INTO SATURDAY NIGHT AND AGAIN SUNDAY AS A STRONG COLD
FRONT MOVES INTO THE REGION. DAMAGING WINDS GUSTS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED
FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-041100-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1103 PM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY LATE
AFTERNOON INTO SATURDAY NIGHT. THERE IS A GREATER THREAT FOR
STRONG TO SEVERE THUNDERSTORMS SUNDAY AFTERNOON AS A STRONG COLD
FRONT MOVES INTO THE REGION. DAMAGING WINDS GUSTS AND LARGE HAIL
WILL BE THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT SUNDAY. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLASH
FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:14 PM EDTSpecial Weather StatementRNKFranklin31 min
Jun 4, 1:17 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Jun 4, 1:19 PM EDTFlash Flood WarningRNKCity of Covington6 hr
Jun 4, 1:43 PM EDTSpecial Weather StatementRNKCarroll32 min
Jun 4, 1:46 PM EDTSpecial Weather StatementRNKCarroll29 min
Jun 4, 1:48 PM EDTSpecial Weather StatementRNKFranklin27 min
Jun 4, 2:04 PM EDTSpecial Weather StatementRNKCity of Lynchburg26 min
Jun 4, 2:18 PM EDTSpecial Weather StatementRNKFranklin57 min
Jun 4, 2:32 PM EDTSpecial Weather StatementRNKCity of Lynchburg28 min
Jun 4, 2:35 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg55 min
Jun 4, 2:40 PM EDTSpecial Weather StatementRNKBedford35 min
Jun 4, 2:47 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin58 min
Jun 4, 2:51 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jun 4, 2:54 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jun 4, 3:08 PM EDTSpecial Weather StatementRNKCampbell37 min
Jun 4, 3:11 PM EDTSpecial Weather StatementRNKBotetourt34 min
Jun 4, 3:13 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania62 min
Jun 4, 3:16 PM EDTSevere Thunderstorm WarningRNKBotetourt59 min
Jun 4, 3:32 PM EDTSpecial Weather StatementRNKAppomattox28 min
Jun 4, 3:44 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox3 hr
Jun 4, 3:55 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania65 min
Jun 4, 4:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
Jun 4, 5:15 PM EDTSpecial Weather StatementRNKSmyth60 min
Jun 4, 6:31 PM EDTSpecial Weather StatementRNKTazewell59 min
Jun 4, 6:36 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell40 min
Jun 4, 6:53 PM EDTSpecial Weather StatementRNKHalifax52 min
Jun 4, 7:11 PM EDTSevere Thunderstorm WarningRNKHalifax64 min
Jun 4, 7:55 PM EDTSpecial Weather StatementRNKPatrick65 min
Jun 4, 3:59 PM EDTSpecial Weather StatementRNKGreenbrier31 min
Jun 4, 7:06 PM EDTSpecial Weather StatementRNKMercer54 min
Jun 4, 7:24 PM EDTSevere Thunderstorm WarningRNKMercer, Summers66 min
Jun 4, 1:25 PM EDTSpecial Weather StatementRNKAlleghany35 min
Jun 4, 4:04 PM EDTSpecial Weather StatementRNKWatauga26 min
Jun 4, 7:57 PM EDTSpecial Weather StatementRNKSurry63 min

Nearby

Flash Flood Watches in Virginia, 2016Flash Flood Watches in West Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.